dizzy spells - any advice appreciated

Discussion in 'I care for a person with dementia' started by cake4tea, Jan 18, 2015.

  1. cake4tea

    cake4tea Registered User

    Jan 22, 2014
    62
    Hi out there

    My mom has recently come out of hospital after breaking her hip on 16 December and having a partial hip replacement. She has early Alzheimer's and the operation went really well and she is getting about on her zimmer frame. we hipe she can soon progress to a stick and then maybe without. However, she does complain and did before she went in to hospital, of dizzy spells. These seem to happen mostly when she has been asleep. When she wakes in the morning she complains of the room spinning and if she falls asleep in the chair during the day, she can wake up feeling dizzy and saying she is going to pass out.

    Her blood pressure is ok, and no-one seems to really know why she is having these dizzy spells. I just wondered if anyone out there had similar experience. She is on different drugs for her memory , thyroid, calcium for her bones but we don't think it is these.
     
  2. Saffie

    Saffie Registered User

    Mar 26, 2011
    22,498
    Female
    Near Southampton
    If it's only happening after waking up, it does sound like a temporary drop in blood pressure. The only way of knowing this would be for your mother to wear a 24 hour blood pressure monitor which would show if it dips.
    It might be fine at other times when the BP might be taken.

    An imbalance of fluid in the ears can also cause dizziness but that would be more likely to remain rather than passing off later.

    Dizziness is distressing so I hope the GP can help.
     
  3. Varandas

    Varandas Registered User

    Sep 2, 2013
    227
    Hampshire England
    maybe small meals at regular intervals. Every two hours a little something to eat and plenty to drink
    Is your Mom diabetic?

    On another note can be the general state of confusion and the 'feeling' of dizziness whenever trying to find her way around the house

    Have you checked her medication and the times she is taking it. I found out that Citalopram drug given in the morning was seriously compromising my lady's mobility.

    I hope you'll soon find a solution or improve the situation
    all the best
     
  4. Maymab

    Maymab Registered User

    Oct 8, 2013
    214
    Staffs
    Dizzy spells and a feeling of spinning can be a symptom of vertigo. Her doctor can test for this.

    Sent from my Nexus 7 using Talking Point mobile app
     
  5. 2jays

    2jays Registered User

    Jun 4, 2010
    11,598
    West Midlands
    Or low blood pressure.

    My mum has this


    Sent from my iPhone using Talking Point
     
  6. FozzyC

    FozzyC Registered User

    Aug 3, 2014
    53
    Staffordshire
    My mom always historically had high blood pressure, then she went in for a knee replacement and was found to have low blood pressure, this is not uncommon as we age as our 'pump' doesn't work as well as it did! Moms blood pressure meds have been cut because she found when she stood up, or sat up that she went dizzy and had several falls believed to be caused by this.
     
  7. creativesarah

    creativesarah Registered User

    I get giddy feelings as a symptom of vascular dementia I now use a stick unless I forget to take it with me!
     
  8. Witzend

    Witzend Registered User

    Aug 29, 2007
    4,289
    SW London
    I wonder if it could be an inner ear infection? Both OH and I have had it, and it's horrible, affects balance so you feel as if you're going fall over, and getting up quickly or moving your head quickly only makes it worse. It's a virus so there's no cure, but you can get something from the doctor to relieve symptoms. It can last for weeks, and the GP told OH that some people get it so badly, they can't even get out of bed. Might be worth asking.
     
  9. velocity

    velocity Registered User

    Feb 18, 2013
    173
    North Notts
    My Mum had the same experiences as FozzyC. She also experienced palpitations. The BP medication was drastically cut by the Hospital Consultant and taken at night. The dizziness stopped.
    But the GP has gradually been increasing them again as her bp has started to increase again and we cant find out why.:confused:
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.